Basic Module Theory over Non-commutative Rings with Computational Aspects of Operator Algebras

  • José Gómez-Torrecillas
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8372)


The present text surveys some relevant situations and results where basic Module Theory interacts with computational aspects of operator algebras. We tried to keep a balance between constructive and algebraic aspects.


Non-commutative ring Finitely presented module Free resolution Ore extension Non-commutative factorization Eigenring Jacobson normal form PBW ring PBW algebra Gröbner basis Filtered ring Gelfand-Kirillov dimension grade number 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abramov, S.A., Le, H.Q., Li, Z.: Oretools: A computer algebra library for univariate Ore polynomial rings. Technical report, Technical Report CS-2003-12. University of Waterloo (2003)Google Scholar
  2. 2.
    Adams, W., Loustaunau, P.: An introduction to Gröbner Bases. AMS, Providence (1994)zbMATHGoogle Scholar
  3. 3.
    Anderson, F.W., Fuller, K.R.: Rings and categories of modules, 2nd edn. Springer, New York (1992)CrossRefzbMATHGoogle Scholar
  4. 4.
    Andres, D., Brickenstein, M., Levandovskyy, V., Martín-Morales, J., Schönemann, H.: Constructive D-Module Theory with SINGULAR. Math. Comput. Sci. 4(2-3), 359–383 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Apel, J.: A relationship between Gröbner bases of ideals and vector modules of G-algebras. Contemporary Mathematics 21(pt-2, 195–204 (1992)Google Scholar
  6. 6.
    Apel, J., Klaus, U.: FELIX, a special computer algebra system for the computation in commutative and non-commutative rings and modules (1998),
  7. 7.
    Apel, J., Lassner, W.: An extension of Buchberger’s algorithm and calculations in enveloping fields of Lie algebras. J. Symbolic Comput. 6, 361–370 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Apel, J., Melenk, H.: REDUCE package NCPOLY: Computation in non-commutative polynomial ideals, Konrad-Zuse-Zentrum Berlin, ZIB (1994) (preprint)Google Scholar
  9. 9.
    Barakat, M., Robertz, D.: Homalg: A meta-package for homological algebra. J. Algebra Appl. 7, 299–317 (2008), CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Barkatou, M.: A Rational solutions of matrix difference equation. problem of equivalence and factorisation. In: Proceedings of ISSAC 1999, pp. 277–282. ACM Press (1999)Google Scholar
  11. 11.
    Barkatou, M.A.: Factoring systems of linear functional equations using eigenrings. Latest Advances in Symbolic Algorithms. In: Kotsireas, I., Zima, E. (eds.) Proc. of the Waterloo Workshop, pp. 22–42. World Scientific, Ontario (2007)Google Scholar
  12. 12.
    Barkatou, M.A., Cluzeau, T., El Bacha, C., Weil, J.-A.: Computing closed form solutions of integrable connections. In: Proceedings of the International Symposium on Symbolic and Algebraic Computations (ISSAC 2012), pp. 43–50. ACM Press (2012),
  13. 13.
    Barkatou, P.A., Pflügel, E.: On the Equivalence Problem of Linear Differential Systems and its Application for Factoring Completely Reducible Systems. In: Proceedings of ISSAC 1998, pp. 268–275. ACM Press (1998)Google Scholar
  14. 14.
    Barkatou, M.A., Pflügel, E.: The ISOLDE package. A SourceForge Open Source project (2006),
  15. 15.
    Becker, T., Weispfenning, V.: Gröbner bases. A computational approach to commutative algebra. Springer (1993)Google Scholar
  16. 16.
    Beckermann, B., Cheng, H., Labahn, G.: Fraction-free row reduction of matrices of Ore polynomials. J. Symbolic Comput. 41, 513–543 (2006), CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Bergman, G.: The diamond lemma for ring theory. Adv. Math. 29, 178–218 (1978)CrossRefMathSciNetGoogle Scholar
  18. 18.
    Björk, J.E.: Rings of differential operators, Mathematical Library, 21. North-Holland, Amsterdam (1979)Google Scholar
  19. 19.
    Björk, J.-E.: The Auslander condition on Noetherian rings. In: Malliavin, M.-P. (ed.) Séminaire d’Algèbre Paul Dubreil et Marie-Paul Malliavin, 39ème Année (Paris, 1987/1988). Lecture Notes in Math., vol. 1404, pp. 137–173. Springer, New York (1989)CrossRefGoogle Scholar
  20. 20.
    Blinkov, Y.A., Cid, C.F., Gerdt, V.P., Plesken, W., Robertz, D.: The MAPLE package “Janet”: II. Linear Partial Differential Equations. In: Proceedings of the 6th International Workshop on Computer Algebra in Scientific Computing, pp. 41–54 (2003),
  21. 21.
    Bronstein, M., Petkovšek, M.: An introduction to pseudo-linear algebra. Theoret. Comput. Sci. 157, 3–33 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Bueso, J.L., Castro, F.J., Gómez-Torrecillas, J., Lobillo, F.J.: An introduction to effective calculus in quantum groups. In: Caenepeel, S., Verschoren, A. (eds.) Hopf algebras and Brauer groups, pp. 55–83. Marcel Dekker (1998)Google Scholar
  23. 23.
    Bueso, J.L., Castro, F.J., Gómez-Torrecillas, J., Lobillo, F.J.: Primality Test in iterated Ore extensions. Comm. Algebra 29, 1357–1371 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Bueso, J.L., Castro, F.J., Jara, P.: The effective computation of the Gelfand-Kirillov dimension. Proc. Edinburgh Math. Soc. 40, 111–117 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Bueso, J.L., Gómez-Torrecillas, J., Lobillo, F.J.: Homological Computations in PBW Modules. Alg. Repr. Theory 4, 201–218 (2001)CrossRefzbMATHGoogle Scholar
  26. 26.
    Bueso, J.L., Gómez-Torrecillas, J., Lobillo, F.J.: Computing the Gelfand-Kirillov dimension, II. In: Granja, A., Hermida, J.A., Verschoren, A. (eds.) Ring Theory and Algebraic Geometry, pp. 33–57. Marcel Dekker, New York (2001)Google Scholar
  27. 27.
    Bueso, J.L., Gómez-Torrecillas, J., Lobillo, F.J.: Re-filtering and exactness of the Gelfand-Kirillov dimension. Bull. Sci. Math. 125, 689–715 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Bueso, J.L., Gómez-Torrecillas, J., Verschoren, A.: Algorithmic methods in Non-Commutative Algebra. Applications to quantum groups. Kluwer Academic Publishers, Dordrecht (2003)CrossRefzbMATHGoogle Scholar
  29. 29.
    Caruso, X., Le Borgne, J.: Some algorithms for skew polynomials over finite fields,
  30. 30.
    Castro, F.J.: Théorème de division pour les opérateurs différentielles et calcul des multiplicités. Thèse 3eme cycle, Univ. Paris VII (1984)Google Scholar
  31. 31.
    Cha, Y.: Packages tausqsols, solver, Hom (2012),
  32. 32.
    Churchill, R.C., Kovacic, J.J.: Cyclic vectors. In: Proceedings of Differential Algebra and Related Topics, Newark, NJ, pp. 191–218. World Sci. Publ., River Edge (2002)CrossRefGoogle Scholar
  33. 33.
    Chyzak, F., Quadrat, D., Robertz, D.: Effective algorithms for parametrizing linear control systems over Ore algebras. Appl. Algebra Eng. Comm. Comput. 16, 319–376 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Chyzak, F., Quadrat, A., Robertz, D.: OreModules: A symbolic package for the study of multidimensional linear systems. In: Chiasson, J., Loiseau, J.J. (eds.) Appl. of Time Delay Systems. LNCIS, vol. 352, pp. 233–264. Springer, Heidelberg (2007),
  35. 35.
    Chyzak, F., Salvy, B.: Non-commutative elimination in Ore algebras proves multivariate identities. J. Symbolic Comput. 26, 187–227 (1998), CrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Cluzeau, T., Quadrat, A.: Factoring and decomposing a class of linear functional systems. Linear Algebra Appl. 428, 324–381 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Cluzeau, T., Quadrat, A.: OreMorphisms: A homological algebraic package for factoring, reducing and decomposing linear functional systems. In: Loiseau, J.J., Michiels, W., Niculescu, S.-I., Sipahi, R. (eds.) Topics in Time Delay Systems. LNCIS, vol. 388, pp. 179–194. Springer, Heidelberg (2009)Google Scholar
  38. 38.
    Cohn, P.M.: Free rings and their relations. Academic Press, London (1971)Google Scholar
  39. 39.
    Davies, P., Cheng, H., Labahn, G.: Computing Popov form of general Ore polynomial matrices. In: Proceedings of the Milestones in Computer Algebra (MICA) Conference, pp. 149–156 (2008),
  40. 40.
    Dixmier, J.: Enveloping algebras. North-Holland, Amsterdam (1977)Google Scholar
  41. 41.
    Foldenauer, A.C.: Gröbner Bases for Bimodules and its Applications: Jacobson normal form in centerless Ore extensions and Gröbner Basis theory for Bimodules in G-algebras. Diploma thesis, Univ. Aachen (2012)Google Scholar
  42. 42.
    Galligo, A.: Algorithmes de calcul de base standards (1983) (preprint)Google Scholar
  43. 43.
    Gerdt, V.P., Robertz, D.: A Maple package for computing Gröbner bases for linear recurrence relations. Nuclear Instruments and Methods in Physics Research Section A 559, 215–219 (2006), CrossRefGoogle Scholar
  44. 44.
    Giesbrecht, M.: Factoring in skew-polynomial rings over finite fields. J. Symbolic Comput. 26, 463–486 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  45. 45.
    Giesbrecht, M., Heinle, A.: A polynomial-time algorithm for the Jacobson form of a matrix of Ore polynomials. In: Gerdt, V.P., Koepf, W., Mayr, E.W., Vorozhtsov, E.V. (eds.) CASC 2012. LNCS, vol. 7442, pp. 117–128. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  46. 46.
    Giesbrecht, M., Zhang, Y.: Factoring and Decomposing Ore Polynomials over \(\mathbb{F}_q(t)\). In: Proceedings of the 2003 International Symposium on Symbolic and Algebraic Computation (ISSAC 2003), pp. 127–134. ACM Press (2003)Google Scholar
  47. 47.
    Gluesing-Luerssen, H., Schmale, W.: On cyclic convolutional codes. Acta Appl. Math. 82, 183–237 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  48. 48.
    Gómez-Torrecillas, J.: Gelfand-Kirillov dimension of multi-filtered algebras. Proc. Edinburgh Math. Soc. 52, 155–168 (1999)CrossRefGoogle Scholar
  49. 49.
    Gómez-Torrecillas, J.: Regularidad de las álgebras envolventes cuantizadas. Actas del Encuentro de Matemáticos Andaluces 2, 493–500 (2001)Google Scholar
  50. 50.
    Gómez-Torrecillas, J., Lenagan, T.H.: Poincaré series of multi-filtered algebras and partitivity. J. London Math. Soc. 62, 370–380 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  51. 51.
    Gómez-Torrecillas, J., Lobillo, F.J.: Auslander-Regular and Cohen-Macaulay Quantum Groups. Algebras Repr. Theory 7, 35–42 (2004)CrossRefzbMATHGoogle Scholar
  52. 52.
    Gómez-Torrecillas, J., Lobillo, F.J., Navarro, G.: Computing the bound of an Ore polynomial. Applications to Factorization,
  53. 53.
    Grayson, D., Stillman, M.: Macaulay 2, A software system for research in algebraic geometry (2013),
  54. 54.
    Greuel, G.-M., Levandovskyy, V., Motsak, O., Schönemann, H.: Plural. A Singular 3.1 subsystem for computations with non-commutative polynomial algebras. Centre for Computer Algebra, TU Kaiserslautern (2010),
  55. 55.
    Greuel, G.-M., Motsak, O., Schönemann, H.: Singular: SCA. A Singular 3.1 subsystem for computations with graded commutative algebras (2011),
  56. 56.
    Grigoriev, D., Schwarz, F.: Factoring and solving linear partial differential equations. Computing 73, 179–197 (2004), zbMATHMathSciNetGoogle Scholar
  57. 57.
    Hazewinkel, M., Gubareni, N., Kirichenko, V.V.: Algebras, Rings and Modules, vol. 1. Kluwer Academic Publishers, Dordrecht (2004)zbMATHGoogle Scholar
  58. 58.
    Heinle, A., Levandovskyy, V.: ncfactor.lib. A Singular 3.1 a library for factorization in some non-commutative algebras (2013),
  59. 59.
    Hilton, P.J., Stammbach, U.: A course in Homological Algebra. Springer, New York (1971)CrossRefzbMATHGoogle Scholar
  60. 60.
    Jacobson, N.: The Theory of Rings. AMS, Providence (1943)CrossRefzbMATHGoogle Scholar
  61. 61.
    Jacobson, N.: Basic Algebra. II. W. H. Freeman and Co., San Francisco (1980)zbMATHGoogle Scholar
  62. 62.
    Jacobson, N.: Finite-Dimensional Division Algebras over Fields. Springer, New York (1996)CrossRefzbMATHGoogle Scholar
  63. 63.
    Kandri-Rody, A., Weispfenning, V.: Non-commutative Gröbner bases in algebras of solvable type. J. Symb. Comp. 6, 231–248 (1990)MathSciNetGoogle Scholar
  64. 64.
    Kauers, M., Jaroschek, M., Johansson, F.: Ore polynomials in Sage (2013),
  65. 65.
    Koutschan, C.: HolonomicFunctions (user’s guide). Technical report, Technical report no. 10-01 in RISC Report Series, University of Linz, Austria (2010),
  66. 66.
    Krause, G.R., Lenagan, T.H.: Growth of Algebras and Gelfand-Kirillov Dimension, Revised edn. A.M.S, Rhode Island (2000)Google Scholar
  67. 67.
    Kredel, H.: Solvable Polynomial Rings. Verlag Shaker, Aachen (1993)Google Scholar
  68. 68.
    Kredel, H., Pesch, M.: MAS, modula-2 algebra system (1998),
  69. 69.
    Lassner, W.: An extension of Buchberger’s algorithm and calculations in enveloping fields of Lie algebras. In: Proc. EUROCAL 1985, Linz 1985. LNCS, vol. 204, pp. 99–115 (1985)Google Scholar
  70. 70.
    Lejeune-Jalabert, M.: Effectivité des calculs polynomiaux, Cours de D.E.A., Univ. Grénoble (1984–1985)Google Scholar
  71. 71.
    Leroy, A.: Pseudo linear transformations and evaluation in Ore extensions. Bull. Belg. Math. Soc. 2, 321–347 (1995)zbMATHMathSciNetGoogle Scholar
  72. 72.
    Levandovskyy, V.: Non-commutative Computer Algebra for Polynomial Algebras: Gröbner Bases, Applications and Implementation, Ph. D. Thesis, Univ. Kaiserslautern (2005),
  73. 73.
    Levandovskyy, V.: PLURAL, a non-commutative extension of SINGULAR: past, present and future. In: Iglesias, A., Takayama, N. (eds.) ICMS 2006. LNCS, vol. 4151, pp. 144–157. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  74. 74.
    Levandovskyy, V., Schindelar, K.: Fraction-free algorithm for the computation of diagonal forms matrices over Ore domains using Gröbner bases. J. Symbolic Comput. 47, 1214–1232 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  75. 75.
    Levandovskyy, V., Schönemann, H.: PLURAL — a computer algebra system for noncommutative polynomial algebras. In: Proceedings of the 2003 International Symposium on Symbolic and Algebraic Computation, pp. 176–183. ACM, New York (2003)CrossRefGoogle Scholar
  76. 76.
    Lezama, O., Gallego, C.: Gröbner bases for ideals of sigma-PBW extensions. Comm. Algebra 39, 50–75 (2011)zbMATHMathSciNetGoogle Scholar
  77. 77.
    Lezama, O., Reyes, A.: Some homological properties of skew PBW extensions,
  78. 78.
    Lobillo, F.J.: Métodos Algebraicos y Efectivos en Grupos Cuánticos, Tesis doctoral, Universidad de Granada (1998)Google Scholar
  79. 79.
    Lorenz, M.: Gelfand-Kirillov dimension and Poincaré series, Cuadernos de Álgebra 7, Universidad de Granada (1988)Google Scholar
  80. 80.
    McConnell, J.C., Robson, J.C.: Noncommutative noetherian ring. Wiley Interscience, New York (1988)Google Scholar
  81. 81.
    McConnell, J.C., Stafford, J.: Gelfand-Kirillov dimension and associated graded modules. J. Algebra 125, 197–214 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  82. 82.
    Mora, T.: An introduction to commutative and non-commutative Gröbner bases. Theoret. Comput. Sci. 134, 131–173 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  83. 83.
    Mora, T., Robbiano, L.: The Gröbner fan of an ideal. J. Symbolic Comput. 6, 183–208 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  84. 84.
    Noro, M., Shimoyama, T., Takeshima, T.: Risa/Asir, an open source general computer algebra system (2012),
  85. 85.
    Ore, Ø.: Theory of non-commutative polynomials. Ann. Math. 34, 480–508 (1933)CrossRefzbMATHMathSciNetGoogle Scholar
  86. 86.
    Quadrat, A.: Grade Filtration of Linear Functional Systems. Acta Appl. Math. 127, 27–86 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  87. 87.
    Robbiano, L.: On the theory of graded structures. J. Symbolic Comput. 2, 139–186 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  88. 88.
    Robertz, D.: Janet Bases and Applications. In: Rosenkranz, M., Wang, D. (eds.) Gröbner Bases in Symbolic Analysis, pp. 139–168. de Gruyter, Berlin (2007), Google Scholar
  89. 89.
    Rónyai, L.: Simple algebras are difficult. In: Proceedings of the Nineteenth Annual ACM Symposium on Theory of Computing, STOC 1987, pp. 398–408. ACM (1987)Google Scholar
  90. 90.
    Saito, M., Sturmfels, B., Takayama, N.: Gröbner deformations of hypergeometric differential equations. Springer, Berlin (2000)CrossRefzbMATHGoogle Scholar
  91. 91.
    Schindelar, K., Levandovskyy, V.: A Singular 3.1 library with algorithms for Smith and Jacobson normal forms jacobson.lib. (2009),
  92. 92.
    Schreyer, F.: Die Berechnung von Syzygien mit dem verallgemeinerten Weierstrachen Divisionsatz, Diplomatbeit. Universität Hamburg (1980)Google Scholar
  93. 93.
    Singer, M.F.: Testing reducibility of linear differential operators: A group theoretic perspective. Appl. Algebra Eng. Commun. Comput. 7, 77–104 (1996)CrossRefzbMATHGoogle Scholar
  94. 94.
    Strenström, B.: Rings of Quotients. Springer, Berlin (1975)CrossRefGoogle Scholar
  95. 95.
    Takayama, N.: kan/sm1, a Gröbner engine for the ring of differential and difference operators (2003),
  96. 96.
    Tsai, H., Leykin, A.: D-modules package for Macaulay 2 – algorithms for D–modules (2006),
  97. 97.
    Van der Put, M., Singer, M.F.: Galois Theory of Linear Differential Equations. Springer, New York (2003)CrossRefzbMATHGoogle Scholar
  98. 98.
    Van Hoeij, M.: Factorization of Differential Operators with Rational Functions Coefficients. J. Symbolic Comput. 24, 537–561 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  99. 99.
    Weispfenning, V.: Constructing universal Gröbner bases. In: Huguet, L., Poli, A. (eds.) Proceedings of AAECC 5. LNCS, vol. 356, pp. 408–417. Springer, Heidelberg (1987)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • José Gómez-Torrecillas
    • 1
  1. 1.Departamento de ÁlgebraUniversidad de GranadaSpain

Personalised recommendations